Jump to content
katieb

Saliva problems: dry mouth / xerostomia or increased salivation, drooling

Recommended Posts

katieb

Recently I have been having a very unpleasant dry mouth feeling through the day and also waking in the night so dry whilst slow tapering off paxil. It would be interesting to know if anyone else has experienced this.

Share this post


Link to post
Share on other sites
stan

i have it permanent,espescially at night, one year after finished tapering it appeared as many tardive symptomes

dry mouth, nose, eyes

 

the system of saliva is deteriorate

Share this post


Link to post
Share on other sites
Toulouse

I have had this sporadically during my taper. Mainly when going from 20 - 10 mg Paxil.  

Share this post


Link to post
Share on other sites
Serenity23

Dry mouth (clinical term: xerostomia) is a common side effect of many SSRIs.

 

I have not tried it myself, but I have heard that Biotene products help dry mouth: http://www.biotene.com/

For doing the day, having gum or a hard candy might help.

 

I was curious if someone can tell me how they are able to tell the difference between thirst and dry mouth? I'm still trying to figure out if my electrolyte imbalance was caused by my drinking too much fluids because of dry mouth vs true thirst. 

Share this post


Link to post
Share on other sites
Petunia

I've also had this, like Stan, especially at night. I would start noticing it after dinner and have an urge to drink lots of water. It was like this for a year or two, on and off. At other times I've had the opposite problem of too much saliva.

 

The production of saliva is stimulated by the nervous system, so it makes sense that this function would be disrupted while our NS is in the process of re-regulating itself as part of the recovery process.

 

This can be caused by medications – over 400 of them, including antihistamines as well as drugs used to treat depression and high blood pressure. Dry mouth can also be a symptom of a disease like diabetes. Or it can happen because of hormonal changes associated with menopause...
 
...a constantly dry mouth can lead to dental problems...

 

I was curious if someone can tell me how they are able to tell the difference between thirst and dry mouth? I'm still trying to figure out if my electrolyte imbalance was caused by my drinking too much fluids because of dry mouth vs true thirst. 

 

I'm not sure but I think if it was thirst, then drinking something would stop the problem, a dry mouth caused by something else would not be cured by drinking some water I wouldn't think.

Share this post


Link to post
Share on other sites
Serenity23

Has anyone has tried the Biotene products for dry mouth?

Share this post


Link to post
Share on other sites
Toulouse

Has anyone has tried the Biotene products for dry mouth?

I have not, but I have heard they work well.

Share this post


Link to post
Share on other sites
stan

i tried spray, not good taste, not efficient

 

what i am doing is drinking often a little water, it is the best for me

Share this post


Link to post
Share on other sites
bluebalu86

Weird. I have this from time to time. Does anyone else get this? Do you know why it happens?

I notice I get in when I'm in a wave. But I also had it briefly prior to meds when my anxiety started.

Share this post


Link to post
Share on other sites
freespirit

Yes, I've had this too...though it is not always related to a wave or other symptoms. For me, it's been embarrassing at times...it's been so extreme that I'm sometimes drooling on my pillow at night. I'd like to blame one of my cats, who drools a lot...but she doesn't sleep anywhere near my pillow. It is sometimes worse for me when I'm exercising too.

Share this post


Link to post
Share on other sites
Cressida

Weird. I have this from time to time. Does anyone else get this? Do you know why it happens?

I notice I get in when I'm in a wave. But I also had it briefly prior to meds when my anxiety started.

Yes I get it too intermittently and again in waves. Can be embarrassing when speaking and having to wipe away the drool !

Share this post


Link to post
Share on other sites
Sheri755

Yes, I also have this.  I sure do hope that it improves as it is absolutely miserable.  I went to my ENT and eye doctor yesterday.  Very dry mouth and eyes. I'm seeing an oral surgeon to rule out an auto immune disorder that affects the salivary glands. There are serotonin receptors in the eyes I'm told.  

 

The opthamologist told me to use Fresh Kote eye drops, one drop, four times a day, OTC on Amazon.  Also warm compresses to stimulate the oil glands on the inner lid for four times a day for five minutes.  I'll follow up in a month.

 

The ENT doctor told me to use Prez Nasal Moisturizing Spray as needed, also Mouth Kote Dry Mouth Spray as needed.  For night time relief he said to use Afrin, but only at night.  I told him that I was concerned about addiction to Afrin.  He said I would only get in trouble with it if I abused it and used it day and night as many do.

Share this post


Link to post
Share on other sites
powerback

I've had dry mouth for years now ,I never go anywhere without my sugar free gum, for ages as well I wake  with extreme dry mouth ,a sip of water helps me .

Share this post


Link to post
Share on other sites
papaloapan

I'm having right now dry mouth and I had it since long time ago, since I started taking psychiatric drugs. I take singing/vocal lessons and I do daily singing exercises, and just a week ago I wasn't able to do the singing exercises because of the side effects of the 3 psychiatric drugs I'm taking now (from which I'm just weaning off gradually one right now), and since it is very important for me to be able to daily do the exercises, I went with an otolaryngologist with subspecialty or a minor in laryngology, phonosurgery and voice disorders, he checked my vocal chords with his special camera that he puts in my mouth and clearly my vocal chords (and my tongue) showed a lot of dryness. He told me to do nebulizations/vaporizations with physiological serum/saline solution and drink 2 liters of water every day.
 

Share this post


Link to post
Share on other sites
bubbles

My dentist noticed this when on the full dose. I haven't asked her if she's noticed a change since coming down in dose.

Share this post


Link to post
Share on other sites
Junglechicken

I had this briefly when doing a detox diet earlier this year, and found it very alarming.

 

Im just glad it didn't last long or I would have gone nuts.

 

People have mentioned "Biotene" mouthwash.  I used that, lozenges, cucumber in water and lemon slices in water.

 

 

Share this post


Link to post
Share on other sites
Fightingawar

I am having this severely and it’s freaking me out, it’s like my mouth is so dry it’s hard to swalllow sometimes. I don’t know if it’s from withdrawals or not but it throws me in a panic attack when I can’t swallow good. I hate doctors I’m so scared to go about it :(

Share this post


Link to post
Share on other sites
manymoretodays

I use a cheaper generic version of the Biotene, dry mouth rinse.  I'm sure you could gargle a bit in your throat as well. 

It's a viscous(thicky liquid).......and kind of sticks to the dry areas.  It does provide comfort.

As well as plenty of fluids.

I did wind up with cavities for the first time since childhood during withdrawal........probably related to the dry mouth.

Anyway.......2 visits now and "Look ma, no cavities!".  Thank goodness.

 

I only seem to notice the dry mouth when waking up now......not so much during the day at all.

Edited by manymoretodays

Share this post


Link to post
Share on other sites
papaloapan

I'm getting so desperate with the dry throat and specially with the dry vocal chords. My dream is to become a professional singer and make a living out of it and singing is my biggest passion, pleasure and happiness. Because of tramadol, I can't do my vocal/singing exercises any more. And maybe also because of taking desvenlafaxine and quetiapine. Maybe also the sublingual 1.5 mg melatonin pill is also drying my vocal chords. This is the worst thing that could ever happen to me. The only thing I want is to get rid of this dryness and to be able to do the singing exercises again. I guess I got to try all the solutions you guys posted here. I'm so desperate. This is a nightmare :(  4 gtts of tramadol left to taper and each drop reduction will cost me a month. Then I have to taper 50mg desvenlafaxine and then 100mg quetiapine. Why did this happen to me?

Share this post


Link to post
Share on other sites
papaloapan

Is there any person that was on psychiatric medication or that still is on psych medication and that had the dry throat and mouth symptom and that this symptom has completely disappeared?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...

Important Information

Terms of Use Privacy Policy